Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 306, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2009, 3:52 PM CDT for Kingman County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2009, 3:52 PM CDT (20:52 UTC)
- Expired
- Jul 28, 2009, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:38 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 28, 3:38 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE JUL 28 2009 .DISCUSSION... TONIGHT: RAIN SHOWERS/THUNDERSTORMS WILL LIKELY PERSIST INTO THE EVENING ACROSS SOUTHERN HALF OF AREA AS FRONT MAKES SLOW PROGRESS SOUTH. INSTABILITY SUFFICIENT FOR ISOLATED SEVERE...WITH WIND THREAT ON STORM COLLAPSE AND LARGE HAIL WITH ROTATING STORMS. BASED ON OBSERVATIONS AND TRENDS...GLOBAL FORECAST SYSTEM MODEL IS WAY TOO AGRESSIVE WITH LOW LEVEL DRY AIR. SUSPECT NORTH AMERICAN MODEL IS CLOSER TO CORRECT...COULD EVEN BE LOW CLOUDS/MODEST FOG ACROSS MUCH OF THE DAY BY DAYBREAK. AS A RESULT WENT WARMER THAN GUIDANCE AND BASED MINIMUMS ON ANTICIPATED DEWPOINTS. WED: W FLOW ALOFT SHOULD INCREASE WARM AIR ADVECTION/MOISTURE ADVECTION FROM WEST TO EAST DURING THE DAY ON TUE. THIS SHOULD CAUSE PRECIPITATION TO BREAK OUT ACROSS WEST AND SPREAD EAST DURING THE DAY WITH BEST CHANCES TOMORROW NIGHT. TEMPERATURES WILL LIKELY BE WELL BELOW NORMAL GIVEN EXTENSIVE CLOUD COVER. THU-FRI: KEPT LOW PROBABILITY OF PRECIPITATION GOING MAINLY FOR CONSENSUS...BUT SUSPECT PRECIPITATION WILL BE LIMITED TO SOUTHEAST HALF OF THE FORECAST AREA AT BEST. TEMPERATURES VERY TRICKY AND DEPENDENT ON AMOUNT OF RAIN TONIGHT/WED AND SPEED OF CLEARING. TEMPERATURES SHOULD REBOUND WITH MORE SUNSHINE ON FRI. TEMPERATURES TRICKIEST IN SOUTHEAST KS WHERE SOME CLOUDS MIGHT LINGER ON FRI. SAT-TUE: CONFIDENCE HAS LOWERED FROM YESTERDAY. WHILE 0000 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL ENSEMBLE DATA WAS NOT AVAILABLE TO PERUSE...COMPARISION OF 0000 UTC RUN WITH PREVIOUS 3 RUNS SHOWS CONSIDERABLE CHANGE WITH STRENGTH/LOCATION OF UPPER WAVE AND RESULTANT SURFACE FRONT ON SAT. GLOBAL FORECAST SYSTEM MODEL HAS BEEN A BIT MORE CONSISTENT WITH SURFACE FRONT...BUT HAS SHOWN LARGE RUN TO RUN CHANGES IN UPPER PATTERN MAKING ITS SURFACE PATTERN SUSPECT. GIVEN THIS AND RECENT MODEL TRACK RECORDS...CONFIDENCE IN PRECIPITATION TIMING AND TEMPERATURE FORECAST QUITE LOW. EVEN IF FRONT GOES THROUGH...WOULD HAVE POTENTIAL FOR HIGH PLAINS STORMS TO ROLL DOWNHILL DURING THE NIGHT. RATHER THAN GOING LOW PROBABILITY OF PRECIPITATION EACH PERIOD THROUGHOUT THE ENTIRE EXTENDED...OPTED TO KEEP FORECAST DRY AND TEMPERATURES NEAR CLIMATOLOGY AS MUCH AS CONCENSUS WOULD ALLOW. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION WILL DEVELOP THIS AFTERNOON IN ASSOCIATION WITH A WEAK COLD FRONT AND DISTURBANCE ALOFT MOVING ACROSS THE AREA. MVFR CIGS/VSBYS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA THOUGH GENERALLY CONFINED IN AND NEAR SHOWERS AND STORMS THRU THIS EVENING. THERE ARE SOME DISCREPANCIES IN THE SHORT TERM MODELS WITH THE AMOUNT OF LOW LEVEL DRYING IN THE WAKE OF THE FRONT LATER TONIGHT INTO WEDNESDAY MORNING. RECENT MODEL PERFORMANCE HAS BEEN RATHER POOR OF LATE...SO HAVE RATHER LOW TO MODEST CONFIDENCE IN OUTER PERIOD OF THE TAFS. FOR NOW HAVE LEANED TOWARD THE NAM12 IN LESS AGGRESSIVE DRYING AND HANGING BACK SOME HIGHER SURFACE- BOUNDARY LAYER DEW POINTS/MOISTURE...AND WILL HEDGE WITH AT LEAST SOME MVFR FOG IN SOME AREAS AROUND DAWN. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 82 63 81 / 30 30 40 20 HUTCHINSON 63 79 62 82 / 30 30 40 20 NEWTON 63 80 62 81 / 30 30 40 20 ELDORADO 64 82 63 79 / 30 30 40 20 WINFIELD-KWLD 66 84 65 84 / 40 30 50 20 RUSSELL 61 77 58 81 / 10 30 30 10 GREAT BEND 63 77 59 80 / 20 40 30 10 SALINA 60 80 59 81 / 20 30 40 10 MCPHERSON 62 79 61 81 / 20 30 40 20 COFFEYVILLE 68 85 67 80 / 40 20 50 30 CHANUTE 65 83 65 78 / 40 20 50 20 IOLA 63 82 64 78 / 40 20 40 20 PARSONS-KPPF 66 84 65 79 / 40 20 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 28, 12:05 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1205 PM CDT TUE JUL 28 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291715- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1205 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE AREA LATER THIS AFTERNOON...AS AN UPPER LEVEL DISTURBANCE AND WEAK COLD FRONT MOVES ACROSS THE AREA. THE ACTIVITY WILL SHIFT MAINLY INTO FAR SOUTHERN KANSAS DURING THE EVENING. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE THIS AFTERNOON. A FEW THUNDERSTORMS COULD LINGER ALONG THE OKLAHOMA BORDER INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...BUT THUNDERSTORMS COULD BECOME NUMEROUS ACROSS THE AREA WEDNESDAY NIGHT THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT. VARIOUS BOUTS OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE FRIDAY NIGHT INTO EARLY NEXT WEEK...AS AN UNSETTLED WEATHER PATTERN PERSISTS ACROSS THE AREA. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. AT THIS POINT THERE IS TOO MUCH UNCERTAINTY TO FORECAST MORE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ADK
In the hours before
Special weather statement, Jul 28, 2:16 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 216 PM CDT TUE JUL 28 2009 KSZ047-281930- BARTON- 216 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES SOUTHWEST OF GREAT BEND...AND MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DARMOFAL
Special weather statement, Jul 28, 2:55 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT TUE JUL 28 2009 KSZ052-068-282015- HARVEY-MARION- 255 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SOUTHERN MARION COUNTIES... AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM GOESSEL TO JUST NORTH OF BURRTON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. DARMOFAL
Special weather statement, Jul 28, 3:20 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT TUE JUL 28 2009 KSZ052-068-282030- HARVEY-MARION- 320 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SOUTHWEST MARION COUNTIES... AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WALTON TO BURRTON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS. DARMOFAL
Special weather statement, Jul 28, 3:34 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 334 PM CDT TUE JUL 28 2009 KSZ052-068-282045- HARVEY-MARION- 334 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SOUTHWEST MARION COUNTIES... AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM PEABODY TO HESSTON TO BURRTON...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. DARMOFAL
Local storm report, Jul 28, 3:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL WSW HESSTON 38.14N 97.44W
07/28/2009 E0.88 INCH HARVEY KS TRAINED SPOTTER
WIND GUSTS OF 50 MPH AND 1.36 INCHES OF RAIN IN 20
MINUTES
&&
ELDERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:41 PM CDT | Areal Flood Warning | ICT | Harvey, Marion | 3 hr |
| Jul 28, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 29 min |
| Jul 28, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 39 min |
| Jul 28, 4:34 PM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jul 28, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 27 min |
| Jul 28, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 39 min |
| Jul 28, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 41 min |
| Jul 28, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.